Almost 3,000 people have died in the past three years after suffering serious side-effects or allergies to their medicines, say official figures.
Some reactions are avoidable
More than 13,000 others in the same period had an "adverse drug reaction", but survived with hospital treatment.
The statistics, obtained by the Liberal Democrats, include damage caused by "over the counter" drugs such as aspirin and ibuprofen.
Experts said that medicines could not be blamed for all the reported cases.
The figures are drawn from "yellow card" scheme, run by the Medicines and Healthcare products Regulatory Authority (MHRA) to gather reports of all adverse reactions from both clinicians and patients.
Last year, there were reports of 964 patients in the UK who died as a result of an adverse reaction, compared with more than 1,000 the previous year, and 861 in 2004.
However, there is evidence that the vast majority of adverse drug reactions are never reported to the MHRA.
A study published last year suggested that 6.5% of all patients admitted to hospital had experienced a reaction, and that in four out of five cases, the medicines they were taking were to blame.
This adds up to as much as 250,000 cases a year - and an annual cost of £466 million to the NHS.
The MHRA has urged patients to join doctors in reporting drug reactions to them.
While in some cases a deadly side-effect or allergy could not have been predicted, Chief Medical Officer Sir Liam Donaldson has conceded that some cases should have been avoided.
"We have to become better at learning from these mistakes," he told a conference last month.
However, the Liberal Democrats are calling for a "full investigation" into the issue.
MP Norman Lamb said: "This is a dangerously escalating problem, which is putting lives at risk and placing a big cost burden on the NHS."
While many of the cases involve drugs commonly prescribed by GPs and in hospitals, such as the blood-thinning drug warfarin and diuretics, a list of common culprits includes some which can be bought without prescription in any high street chemist.
These include aspirin, and the anti-inflammatory drug ibuprofen, both of which can cause gastric bleeding if taken in high doses over longer periods.
Dr June Raine, the Director of Vigilance and Risk Management of Medicines at the MHRA said that every medicine carried some risk of side-effects.
"Our role is to ensure that the benefits of medication outweigh the risks. "It is important to note that a report of an adverse drug reaction does not necessarily prove that it was caused by the drug.
"Other factors such as underlying disease or other medicines may contribute to suspected adverse reactions."